Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

August 3, 2017Buchanan County, Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 3, 2017, 9:22 AM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 9:22 AM CDT (14:22 UTC)
Expired
Aug 3, 2017, 10:15 AM CDT
In force
53 min
Issued by
NWS Quad Cities, IA

Counties Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS83 KDVN 031422
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
922 AM CDT THU AUG 3 2017

IAC011-019-055-105-113-031515-
Buchanan-Benton-Jones-Delaware-Linn-
922 AM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...EASTERN
BENTON...WESTERN JONES...DELAWARE AND LINN COUNTIES UNTIL 1015 AM
CDT...

At 920 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to near Urbana to Atkins.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Independence, Anamosa, Vinton, Manchester, Marion,
Hiawatha, Mount Vernon, Monticello, Robins, Jesup, Center Point,
Lisbon, Fairfax, Atkins, Urbana, Central City, Fairbank, Springville
and Palo.

This includes Interstate 380 between mile markers 17 and 54.
 
Brief heavy rainfall is also occurring with these storms, and may 
cause localized ponding on roads. Do not drive your vehicle through 
flooded roadways.

LAT...LON 4195 9110 4195 9136 4193 9137 4193 9194
      4236 9206 4264 9208 4265 9130
TIME...MOT...LOC 1420Z 259DEG 33KT 4259 9204 4225 9193 4199 9186 

$$

HAASE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:26 AM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 3:26 AM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
326 AM CDT Thu Aug 3 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 246 AM CDT Thu Aug 3 2017

GOES 16 water vapor satellite imagery and RAP analyses indicate a
weak trough over Iowa, but the more significant trough is moving
into southwest Minnesota. Decent pressure falls are occurring in
southwest Minnesota reflected by the developing surface low in
that area.

Isolated showers have lingered from the evening hours, mainly on
the periphery of the CWA. However, more significant thunderstorms
are developing in western Iowa. In addition, a winter-like precip
shield is associated with the shortwave trough in the eastern
Dakotas and western Minnesota.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 246 AM CDT Thu Aug 3 2017

Complex weather today with pair of upper level troughs making a
muddle of the details. With storms popping in western Iowa at this
time cannot rule out some precip developing ahead of the main
system progged for later in the day. Thus have PoPs in the
forecast this morning to cover that.

CAMS show a consistent signal in bringing the surface and 850 mb
fronts to the Mississippi River around 00Z. However differences
exist in the models timing of convection initiation for the main
event. This could be influenced by potential morning storms, but
am leaning toward a midday initiation in extreme eastern Iowa and
then storms progressing east of the river and out of the CWA
during the evening.

Regarding the severe threat, SPC meso analyses are already showing
an increase in shear over Iowa this morning. Moderate CAPES and
moderate to strong shear certainly support a severe potential,
possibly later this morning but most likely in the afternoon from
extreme eastern Iowa eastward. Shear is highest north of the Quad
Cities supporting a greater likelihood of supercells and a low
tornado threat there. Otherwise the main concern is wind and large
hail. PWs are around 1.25 inch on the 00Z DVN sounding and
forecast to increase. So locally heavy rain is possible, though
storms should be faster moving today than the past two days
limiting the flood threat.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 246 AM CDT Thu Aug 3 2017

Friday

Breezy, cooler, and less humid. NW winds will gust between 20-30 mph
ushering in much drier air. While 850mb temps are forecast to bottom
out in the mid single digits Celsius during the morning, a rebound
to near 10 C is expected during the afternoon. Therefore, as the low
stratus clouds pull away to the east and 850 mb temps warm, sfc
temps will reach the lower to middle 70s for most of E Iowa/NW
Illinois. The coolest locations, in the upper 60s to near 70 F, will
be over the NE/E sections of the CWA where low clouds will last
into the afternoon. Lows Friday night will be in the 50s.

Saturday and Sunday

A broad, open trough crosses the Midwest this weekend. Consensus
temps are in the 70s.

Models differ on placement of steadiest rain. The CMC/NAM are
furthest south, largely missing the entire CWA, aside from a few
periods of light showers south of I-80. The ECMWF is further north
impacting the southern few tier of counties with moderate to heavy
rain Saturday night into Sunday morning. The GFS is an outlier with
respect to timing and areal coverage - it's much later and more
widespread.

Prefer the southern placement of the heavy rain across Missouri into
southern Illinois, which is where modest convective instability is
forecast. Additionally, the ECMWF/CMC/NAM are similar with their
depiction of the low-level baroclinic zone. And it's along this
gradient that a wave or sfc low will ride. That leaves us with low
confidence on widespread rain occurring and lower PoPs of 30-50%.

Monday through Wednesday

The GFS is wetter than the ECMWF/CMC on Monday and Tuesday because
it lingers a slow moving 850mb low over Iowa and Illinois through
Tuesday night and has higher dewpoints into the mid to upper 60s.
Prefer the more consistent drier scenario, so only have 20-30% PoPs
on Monday and went dry for Tuesday. Consensus temps are near normal.
Uttech

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 246 AM CDT Thu Aug 3 2017

Patchy fog is again possible briefly this morning. Then an upper
level weather system will bring thunderstorms to the area mainly
this afternoon and early evening. Expect IFR conditions with the
storms but VFR otherwise. Surface northwest flow following the
storms will usher in drier and much cooler air. Wrap-around clouds
from the winter-like system indicate the potential for MVFR CIGs
late tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Uttech
AVIATION...Wolf
Hazardous weather outlook, Aug 3, 3:39 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 AM CDT Thu Aug 3 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will develop today, most likely around midday in
extreme eastern Iowa then move east into northern Illinois. There
is sufficient instability and shear for the potential of scattered
severe thunderstorms producing large hail and damaging winds.

Shear is highest along the US Highway 20 corridor where a low
threat of tornadoes also exists. While the atmosphere is very
moist and locally heavy rain is possible, storms should be moving
fast enough to limit any significant flash flood threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

wolf/uttech

In the hours before

Special weather statement, Aug 3, 9:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
922 AM CDT THU AUG 3 2017

IAC011-019-055-105-113-031515-
Buchanan-Benton-Jones-Delaware-Linn-
922 AM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...EASTERN
BENTON...WESTERN JONES...DELAWARE AND LINN COUNTIES UNTIL 1015 AM
CDT...

At 920 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to near Urbana to Atkins.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Independence, Anamosa, Vinton, Manchester, Marion,
Hiawatha, Mount Vernon, Monticello, Robins, Jesup, Center Point,
Lisbon, Fairfax, Atkins, Urbana, Central City, Fairbank, Springville
and Palo.

This includes Interstate 380 between mile markers 17 and 54.

Brief heavy rainfall is also occurring with these storms, and may
cause localized ponding on roads. Do not drive your vehicle through
flooded roadways.

LAT...LON 4195 9110 4195 9136 4193 9137 4193 9194
      4236 9206 4264 9208 4265 9130
TIME...MOT...LOC 1420Z 259DEG 33KT 4259 9204 4225 9193 4199 9186

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:11 AM CDTSpecial Weather StatementDVNJackson64 min
Aug 3, 2:16 PM CDTSpecial Weather StatementDVNDelaware59 min
Aug 3, 11:55 AM CDTSpecial Weather StatementDVNStephenson65 min
Aug 3, 3:42 PM CDTSpecial Weather StatementDVNHenderson48 min
Aug 3, 4:46 PM CDTSpecial Weather StatementDVNMercer44 min
Aug 3, 5:08 PM CDTSevere Thunderstorm WarningDVNMercer, Warren21 min
Aug 3, 5:11 PM CDTSpecial Weather StatementDVNHancock64 min
Aug 3, 5:43 PM CDTSpecial Weather StatementDVNMcDonough62 min
Aug 3, 6:06 PM CDTSevere Thunderstorm WarningDVNMcDonough39 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.